Sports cream overdose
Sports creams are creams or ointments used to treat aches and pains. Sports cream overdose can occur if someone uses this product on open skin (such as an open sore or wound), or swallows or gets the product in their eyes. This can be by accident or on purpose.
When used on healthy skin, overdose is not likely. But a person can have an allergic reaction to the cream or ointment.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Ben-Gay overdose; Menthol and methyl salicylate overdose; Methyl salicylate and menthol overdose
Two ingredients in sports creams that can be poisonous are:
- Methyl salicylate
Methyl salicylates and menthol are found in many over-the-counter pain-relieving creams.
Below are symptoms of sports cream overdose or allergic reaction in different parts of the body.
AIRWAYS AND LUNGS
- No breathing
- Rapid breathing
- Shallow breathing
- Buildup of fluid in the lungs
EYES, EARS, NOSE, AND THROAT
- Eye irritation
- Loss of vision
- Ringing in the ears
- Throat swelling
- Kidney failure
OTHER (FROM EATING THE POISON)
- Rash (usually an allergic reaction)
- Mild burn (in extremely high doses)
STOMACH AND INTESTINES
- Loss of appetite
- Nausea and vomiting, possibly with blood
If the cream was swallowed or placed in the eyes, seek medical treatment right away. Flush the eyes with water and remove any cream that remains on the skin. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen and a tube through the mouth into the lungs and breathing machine (ventilator)
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (through a vein)
- Medicine to reverse the effects of the poison (antidote) and treat symptoms
- Kidney dialysis (severe cases only)
If the poisoning occurred through skin exposure, the person may receive:
- Washing (irrigation) of the skin, perhaps every few hours for several days
- Antibiotic ointment (after skin irrigation)
- Surgery to remove burned skin (debridement)
If the poisoning occurred through eye exposure, the person may receive:
- Irrigation of the eyes
- Ointment to treat the eyes
How well a person does depends on the amount of poison in the body and how quickly the treatment was received. The faster a person gets medical help, the better the chance for recovery. Recovery is likely if the effects can be reversed.
Aronson JK. Salicylates, topical. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:293.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.